Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Inserted mirena IUD. Getting abdominal pain, missing period, started brown spotting. Reason?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1587 Questions

I have a mirena IUD (11 months) and was placed on a five day dose of Flagyl to treat BV beginning March 29th. I am married an active sex life. I expected to get my period, typically a regular 28-29 day cycle, on March 31st, but I did not. It was not until April 4th that I got minimal gritty brown spotting, which lasted for only 4 days. As a result of frequent pain in the LLQ of my abdomen, and unusually long IUD strings, my provider ordered a u/s. Results of the u/s on April 9 indicated there were no abnormalities and IUD was positioned appropriately. Could the Flagyl be the cause of the missed period and brown spotting? Nothing explains the pain and unusually long strings.
Posted Wed, 1 May 2013 in Women's Health
Answered by Dr. Timothy Raichle 41 minutes later
Hello, I would be happy to help you with your questions.

Neither BV nor the medications used to treat BV will have any affect on your cycle. With regard to why you bled more irregularly and lighter, the following will explain this finding:
1. With the IUD, you are still 'cycling' so there is often still a period. There is occasionally variation in terms of when you ovulate, and this can lead to irregularity in your cycle
2. The Mirena IUD is associated with lighter cycles. In most women, by 11 months, they get very little bleeding at all. So the fact that the bleeding was lighter (even with it being late) is more normal than abnormal
3. I guess that I might suppose that if there is any migration or movement of the IUD itself, that this might cause some disruption in the uterine lining that could lead to cramping, variably long strings, and confusing spotting.

Hopefully they trimmed the strings. It is very reassuring to have performed an ultrasound and seen that the IUD is in the correct location. The pain was likely related to the formation of an ovarian cyst (which occurs monthly) and sometimes is associated with pain that has a rapid onset and slow resolution (like you described). Finally, with irregular bleeding, even in the setting of an IUD, a pregnancy test should always be performed, regardless of what they saw or did not see on ultrasound.

I hope that this helps. Please ask if you have any followup questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor